MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that an unknown patient required an ultrathane mac-loc locking loop multipurpose drainage catheter to replace an existing left retrograde ureteric drainage catheter.The operator reported that prior to placement, the internal blue stiffener felt "quite tight" when advancing into the catheter.During the procedure, the existing catheter was removed over a stiff straight guidewire under fluoroscopic guidance.A new drainage catheter was advanced over the guidewire, but the operator noted the internal blue stiffener became stuck "when only partially retracted." the operator removed the drainage catheter with internal stiffener from patient.The operator reported that another, new drainage catheter was utilized and the procedure was completed successfully.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 03dec2019.Investigation ¿ evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, and quality control, as well as a visual inspection, functional test, and dimensional verification, were conducted during the investigation.The complainant returned one catheter and flexible stiffener for investigation.Physical examination of the returned device showed: the blue stiffener was lodged inside of the catheter.10.5 cm of the blue stiffener was exiting the mac-loc hub.The blue stiffener could not be removed on an initial attempt.The catheter distal tip was relaxed and a second attempt to remove the stiffener was successful.The proximal end of the stiffener had slight bends and kinks.All dimensions deemed relevant to the reported failure mode were analyzed (catheter shaft id and flexible stiffener od), and determined that the device was manufactured within specification.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for complaint lot and relevant subassemblies revealed no reported nonconformances relevant to the reported failure mode.A database search revealed one other complaint has been reported for the device lot.However, neither device was determined to be manufactured out of specification, so there is no evidence suggesting that nonconforming product exists in house or in the field.The device is shipped with instruction for use (ifu) which notes: precautions: ¿when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.¿ how supplied: ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not upset he product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, returned product and the results of the investigation, it was concluded that a component failure without a design or manufacturing deficiency contributed to the failure mode.It is possible that the catheter was not flushed prior to advancement of the flexible stiffener, but cannot be confirmed.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9382340
Report Number1820334-2019-02964
Device Sequence Number13570483
Product Code GBO
UDI-Device Identifier00827002097667
UDI-Public(01)00827002097667(17)220826(10)9971737
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/26/2022
Device Model NumberN/A
Device Catalogue NumberULT10.2-38-45-P-6S-CLM-RH
Device Lot Number9971737
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2019
Initial Date Received by Manufacturer 11/15/2019
Supplement Date Received by Manufacturer01/23/2020
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO GUIDEWIRE